Proton pump inhibitors (PPIs) are a group of medications that work to decrease the amount of acid in your stomach and intestines. By nature, your stomach produces acid to help break down food so digestion is easier. For some people, this acid can irritate the lining of your stomach, as well as the upper part of your small intestine called the duodenum. If this happens to you, your doctor may prescribe a PPI that blocks the production of stomach acid by shutting down its internal proton pump.
While the side effects of PPIs are generally mild, in recent years, these medications have been linked to an increased risk of bone fractures. Specifically, patients who have taken a PPI for five consecutive years or longer are at a higher risk for hip fracture. Individuals who have been taking a PPI for seven years or more are more prone to osteoporosis and fractures anywhere on the body.
If you have taken a PPI and experienced an unusual bone or hip fracture, talk to a PPI injury attorney, who can explain your options and help you move forward with a claim if your case appears valid.
Types of PPIs
PPI medications are typically prescribed to patients who suffer from gastroesophageal reflux disease (GERD), stomach ulcers, dyspepsia, Zollinger-Ellison Syndrome and occasionally stomach infections.
Some of the more common brand names include:
- Prilosec (omepraazole)
- Prevacid (lansoprazole)
- Aciphex (rabeprazole)
- Nexium (esomeprazole)
- Protonix (pantoprazole)
Problems with PPIs
This widely-used family of acid-reducing drugs has been shown to increase the risk of bone fractures by about 25 percent, and can double the risk of developing Clostridium difficile (C. difficile), an infection in the colon. This increased risk is due to reduced acid levels in the stomach, which makes the organs a more hospitable environment for infectious agents while hindering the uptake of calcium needed for healthy bones.
Common side effects associated with PPIs include:
- Brittle bones
- Bone fractures and broken bones
While several medical studies have reported significant dangers associated with PPI use, their have been no recalls of these drugs to-date. Physicians, however, are recommending stronger warnings on PPI labels, and are advising patients to increase their calcium and Vitamin consumption while taking these drugs.